Last updated on August 12, 2020
I emailed you several months ago regarding my development. I was concerned because I was developing slowly and was still very skinny even though I’m 20. I mentioned that my wrists, hands, shoulders and legs appeared particularly skinny and that I had had a bone age test done by my doctor which came back normal. Since the time when I sent that first email, I realized something that I wanted to ask about.
About a year prior my acne became very severe and I took an eight month course of Accutane. What I recently realized is that during that period, and for several months afterwards, I noticed absolutely not physical changes that I can recall – no hair growth, height changes, size changes etc. When I realized this I did a bit of research and found that in some people, Accutane has had the side-effect of reducing testosterone levels. Is this something that you have heard of?
My Accutane treatment ended last summer; however, I know that it lingers in your system for several months after the end of treatment based on what my doctor said. Since that time, I have seen some developmental changes, most of which started around last March. The first thing I noticed was a random height increase of approximately half an inch in height (right around when I had the bone age test done), shortly after, my finger joints began to swell in size slightly, the hair on my legs grew a lot thicker, and I also started growing hair on my arms, feet and the backs of my fingers. During the summer, my face started to become noticeably oily again, something which hadn’t been present since before taking Accutane (I was also wondering how long oily skin tends to last for), and I started to grow very sparse facial hair along my jaw line and cheeks. Most recently my shoulder grew a lot wider (roughly 3 inches).My arms, legs and hands are still just as skinny though (as an indicator, the hair on the backs of my fingers actually grows partially down the sides of my fingers). My hairline also hasn’t receded at the temples and there are very fine hairs on my chest.
At this point I’m relatively convinced that I’ll finish developing normally; however, I’m still slightly concerned as to whether there might be some lasting effects from Accutane that might prevent me from finishing my development. It can be very frustrating since I still feel like a teenager with an oily face and lanky arms. I know everyone develops at different rates, but I was also wondering roughly what I can expect in terms of a timeline, assuming that I’m back on a normal track.
Thanks very much for any help, I really appreciate it,
Accutane (isotretinoin) is infamous for its side-effects. I know it cannot be taken by someone who might get pregnant as it interferes with the growth of the child. The fear is so strong that the U.S. government agency recommends the use of two different contraceptives at the same time to avoid pregnancy while on Accutane. However, until you mentioned it, I had not seen anyone connecting Accutane with problems with growth.
However, I did find a few articles that do mention development being stopped while on Accutane. [Dense metaphyseal bands and growth arrest associated with isotretinoin therapy.]
In those reported, growth resumed after the treatment stopped.
The recommended course of Accutane is only supposed to be given for 15 to 20 weeks. There is supposed to be a pause of at least two months before resuming treatment and to resume only if the acne is severe. There are notes stating that optimal dosage for people who have not finished growing is not known. [http://www.rxlist.com/accutane-drug.htm] The primary concern is premature sealing of the growth plates on the bones and a possible impact on bone density (the strength of the bones).
Under the possible severe side-effects of Accutane is “stunted growth in children” [http://www.drugs.com/sfx/isotretinoin-side-effects.html].
None of these mention interference with hormone levels. All dealt with bone growth.
The side-effect is rare, but the fact that it is noted should be of concern. The possibility of a problem increases with the length of time Accutane is taken and the size of the dosage. One of the complicating factors is that you were later than average in your development. Many doctors won’t give Accutane to someone until they reach 18 years of age and you were past that age when you started. Most teens are finished developing by 18, though obviously not all, so the “rule” to avoid problems didn’t work in your particular case.
I glad that your development resumed. It would be near impossible to state what impact it had on your growth since development varies by the individual. We don’t have anything to compare you to what you could have been. Your description tells me you are finishing off stage 4 of development, beyond that I couldn’t say. You would need to see a doctor or someone knowledgeable about the stages of growth to pin down where you are at.
I do thank you for letting me know. I will make note to ask if someone is using Accutane if they say their development has stalled.
Oily skin peaks during stage four and ebbs after reaching stage five of development. Some adults retain oilier than usual skin and some adults have acne to reappear in middle age.